It’s Halloween, and many of us are preparing to devour plenty of spooky themed confectionery to celebrate. But experts have warned against one in particular.
If you’re a fan of popular black liquorice, the The Food and Drug Administration (FDA) in America has issued a warning that it can cause a decrease in potassium in your body. This is a result of liquorice containing a sweetening substance called glycyrrhizin.
Drops in potassium levels can be dangerous, leading to abnormal heart rhythms, high blood pressure, muscle weakness, swelling and in worst cases, heart failure.
The FDA released a video outlining more information on this, advising consumers, “don’t get tricked into eating too much black liquorice”.
They advised anyone who thinks they’ve eaten a large amount of black liquorice, and are experiencing an irregular heartbeat or muscle weakness to stop and seek medical advice.
This risk is increased if you’re over 40-years-old and eat 52g (2 ounces) of black liquorice. But it can pose a health risk for anyone who decides to overindulge on the stuff, so portion control is essential with this Halloween treat.
If you’re taking any medication currently, black liquorice can interfere with than too, as it’s been known to decrease the effectiveness of estrogen pills as well as other herbs and dietary supplements. As above, it’s best to consult your doctor if you have any concerns.
However, it’s important to note that this only applies to black liquorice, as some products don’t actually contain liquorice root but are still marketed and sold under the name.
For example, red liquorice is fruit flavoured and therefore hasn’t got the root in its ingredients. So it doesn’t pose the same health risks, but it’s still probably not a good idea to overindulge!
If you’re concerned about any of the sweets available around Trick or Treat season, we listed the best and worst sweets for a diet so you can still treat yourself even if you’re wanting to watch calories.
Whatever you’re up to this Halloween, have fun and stay safe!